MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number RF*GA35153A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted h6: patient code: 3191 no code available - device fragment was in the patient, however, the fragment was removed.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 11 has been referenced in the conclusions section of h6.A review of the device history record and shipping inspection record of the product code/lot# combination was conducted with no findings.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported that while attempting to do an external iliac intervention the physician had the glidewire up the left side with plan of going to the right side.The distal portion of the glidewire snapped off inside of the patient, with no excessive exertion on the wire.The physician was able to use a snare to remove the broken piece and no injury to the patient was reported.No other devices were being used with the wire at the time.The procedure was completed successfully with a new glidewire.The patient was reported to be in stable condition.
 
Additional Manufacturer Narrative
The actual sample was received for evaluation.Visual inspection revealed that the actual sample had been fractured off at approximately 80mm from the distal end of the device.The distal end of the fractured section had a kink at approximately 70mm from the distal end of the device.The main body and the fractured distal piece measured as follows: fractured distal piece: approximately 80mm; main body: approximately 1420mm; in total: approximately 1500mm; specified total length of this product code: approximately 1500mm.From this, it is most unlikely that there is some portion separated and missing from the main body.Magnifying and electron microscopic inspections of the kink and the fractures revealed; at the kink on the distal fracture section, some creases had been generated on the urethane outer layer.At the distal fracture; the urethane outer layer at the fracture end had the shape implying that it had been ripped off.Some creases had been generated on the urethane outer layer around the fracture end.At the proximal fracture; the urethane outer layer at the fracture end had the shape implying that it had been ripped off.Some creases had been generated around the fracture end.The outside diameter was measured on the undamaged segment and found to meet manufacturer specifications.The urethane outer layer around the fracture end was dissolved for further inspection of the state of the core wire.Electron microscopic inspection of the core wire found that the dimple pattern had been generated on the surface of the fracture cross-section.The outside diameter of the core wire was confirmed to meet manufacturer specifications.Reproductive testing was performed; the sample was subjected to a pulling force in the state of being formed into a loop shape till it became fractured.Subsequent electron microscopic inspection of the fracture revealed that the distal end of the fracture had been curved and diminished with the surface of the fracture cross-section being in the rough state.This state was found to differ from that of the actual sample.The sample was subjected to repetitive 90-degree bending forces till it got fractured.Subsequent electron microscopic inspection of the fracture revealed that the generation of the dimple pattern on the flat fracture cross-section surface, the state was found to be very similar to that of the actual sample.A product sample was subjected to repetitive one-way torque forces in the state of being curved till it became fractured.Subsequent electron microscopic inspection of the fracture revealed the generation of a radial pattern on the fracture cross-section surface.This state was found to be different from that of the actual sample.The sample was subjected to a horizontal tensile force distal end till it got fractured.Subsequent electron microscopic inspection of the fracture revealed that the shaft had been diminished toward the end.This state was found to be different from that of the actual sample.Ifu states: if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the catheter or damage to the vessel.There is no evidence that this event was related to a device defect or malfunction.Based on the investigation results, it is likely that the actual sample was subjected to repetitive bending force on approximately 80mm from the distal end of the device, where metal fatigue occurred and the core wire became fractured first, and subsequent pulling force ripped off the urethane outer layer.It is likely that the actual sample was also subjected to excessive bending force at approximately 70mm from the distal end of the device and became kinked.However, the exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
RADIFOCUS GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key8203257
Report Number9681834-2018-00235
Device Sequence Number1657361
Product Code DQX
UDI-Device Identifier04987350773159
UDI-Public04987350773159
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Model NumberRF*GA35153A
Device Catalogue NumberGR3506
Device Lot Number181019
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2019
Initial Date Received by Manufacturer 12/14/2018
Supplement Date Received by Manufacturer01/22/2019
Initial Report FDA Received Date12/28/2018
Supplement Report FDA Received Date02/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;